Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 185, NWS Wichita, KS

June 15, 2016Ellsworth County, Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2016, 6:13 PM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 6:13 PM CDT (23:13 UTC)
Expired
Jun 15, 2016, 6:57 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 157 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:21 PM CDTHAIL 0.754 Ese Wilson Lake, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3099 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS53 KICT 152313
SVRICT
KSC053-105-167-160030-
/O.NEW.KICT.SV.W.0185.160615T2313Z-160616T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  EASTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WILSON...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WILSON...LINCOLN...LUCAS...SYLVAN GROVE...LURAY...DORRANCE...
  BEVERLY...BUNKER HILL...WILSON STATE PARK...
  WILSON LAKE AND WESTFALL.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 190 AND 229.

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR
ELLSWORTH COUNTY. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9806 3894 9793 3893 9793 3865 9844
      3866 9848 3870 9848 3870 9858 3877 9880
      3913 9872
TIME...MOT...LOC 2312Z 227DEG 21KT 3879 9845 

HAIL...1.25IN
WIND...60MPH
 
$$

CARUSO
1 follow-up statement
421 
WWUS53 KICT 152357
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT WED JUN 15 2016

KSC053-105-167-160006-
/O.CAN.KICT.SV.W.0185.000000T0000Z-160616T0030Z/
LINCOLN KS-ELLSWORTH KS-RUSSELL KS-
657 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN...NORTHWESTERN
ELLSWORTH AND EASTERN RUSSELL COUNTIES IS CANCELLED...
                
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN AND
GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3913 9806 3894 9793 3893 9793 3865 9844
      3866 9848 3870 9848 3870 9858 3877 9880
      3913 9872
TIME...MOT...LOC 2355Z 227DEG 21KT 3897 9820 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:24 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 15, 3:24 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
324 PM CDT WED JUN 15 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 324 PM CDT Wed Jun 15 2016

Excessive heat will linger through at least the weekend as a
mid/upper ridge builds over the Central Conus and an excessive heat
watch will be issued for much of the area from Friday through
Sunday. With limited advection of low level moisture...the PBL
should gradually begin to dry out...especially along and west of I-
35 so the higher heat indices are expected to remain along and east
of I-35 through much of the period. Otherwise...a persistence-type
forecast will be issued with little change anticipated from day-to-
day. Warm mid-lvl temperatures should preclude more widespread deep
moist convection although a rogue storm or two may develop through
the period.

.LONG TERM...(Sunday through Wednesday)
Issued at 324 PM CDT Wed Jun 15 2016

Hot and dry weather conditions will linger through the
beginning of the week.  As we move toward the middle of the week we
may see a brief break from the heat and the GFS/ECMWF both break
down the mid/upper ridge driving a cold front south bisecting Kansas
Tue/Wed. Maintained low probabilities for storms and trended
temperatures down.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1248 PM CDT Wed Jun 15 2016

VFR conditions expected to prevail through the forecast valid
period. Upper ridge will remain in place over the area with
weak to modest southerly flow at the surface. Strong diurnal
heating may result in isolated showers/storms during the late
afternoon/evening with potential for downburst winds. However
due to the isolated nature will omit from the terminals.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76 101  75 100 /  10  10  10  10
Hutchinson      75 102  75 100 /  10  10  10  10
Newton          75 101  75  99 /  20  10  10  10
ElDorado        76  99  74  98 /  20  10  10  10
Winfield-KWLD   77  99  76  99 /  10  10  10  10
Russell         73 104  71 103 /  10  10  10  10
Great Bend      72 104  72 102 /  10  10  10  10
Salina          76 104  76 103 /  20  10  10  10
McPherson       74 103  75 100 /  20  10  10  10
Coffeyville     76  97  77  96 /  10  10  10  10
Chanute         76  96  77  96 /  20  10  10  10
Iola            76  96  77  96 /  10  10  10  10
Parsons-KPPF    77  97  77  96 /  10  10  10  10

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 7 AM CDT Friday for KSZ048>053-067>072-082-
083-091>096-098>100.

Excessive Heat Watch from Friday morning through Sunday evening
for KSZ049-051>053-068>072-083-092>096-098>100.

Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for KSZ033.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, Jun 15, 4:54 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT WED JUN 15 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
454 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DANGEROUS HEAT INDICES OF 102 TO 107 DEGREES WILL PREVAIL ACROSS
MUCH OF THE AREA THIS EARLY EVENING...WITH THE HIGHEST INDICES
ALONG AND EAST OF A SALINA TO HUTCHINSON TO WICHITA LINE. REFER TO
THE LATEST HEAT ADVISORY FOR MORE DETAILS.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT CENTRAL AND
SOUTH CENTRAL KANSAS INTO THE EVENING HOURS. QUARTER SIZED HAIL
AND DAMAGING DOWNBURST WIND GUSTS TO 70 MPH ARE POSSIBLE. THE SLOW
MOVEMENT OF THE STORMS MAY ALSO LEAD TO LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE DANGEROUS HEAT WILL CONTINUE ACROSS MUCH OF THE AREA INTO THE
WEEKEND WITH HEAT INDICES FROM 105 TO 110 LIKELY...CHECK THE
LATEST EXCESSIVE HEAT WATCH FOR MORE DETAILS.

A COLD FRONT WILL APPROACH CENTRAL KANSAS LATE TUESDAY BRINGING
INCREASING CHANCES FOR STORMS. SOME OF THE STORMS LATE TUESDAY MAY
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Jun 15, 5:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             BENTLEY                 37.89N 97.52W
06/15/2016  E2.50 INCH       SEDGWICK           KS   PUBLIC

            PICTURE REPORT VIA FACEBOOK OF TENNIS BALL SIZED HAIL.
            TIME ESTIMATED FROM RADAR.

&&

VJP
Local storm report, Jun 15, 5:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             SEDGWICK                37.92N 97.43W
06/15/2016  E1.00 INCH       HARVEY             KS   TRAINED SPOTTER

&&

VJP
Special weather statement, Jun 15, 6:03 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT WED JUN 15 2016

KSZ083-152345-
SEDGWICK KS-
603 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR CHENEY...MOVING NORTHEAST AT 15
  MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...GODDARD...CHENEY...GARDEN PLAIN...WICHITA MID CONTINENT
  AIRPORT AND LAKE AFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3759 9781 3763 9781 3776 9765 3763 9735
      3748 9778
TIME...MOT...LOC 2301Z 231DEG 15KT 3759 9771

CARUSO
Local storm report, Jun 15, 6:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND GST     3 W HALSTEAD            38.00N 97.56W
06/15/2016  M71 MPH          HARVEY             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 71 MPH WINDS AND PEA TO QUARTER
            SIZED HAIL.

0559 PM     HAIL             3 W HALSTEAD            38.00N 97.56W
06/15/2016  E1.00 INCH       HARVEY             KS   TRAINED SPOTTER

&&

VJP
Local storm report, Jun 15, 6:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HEAVY RAIN       HALSTEAD                38.00N 97.51W
06/15/2016  M2.75 INCH       HARVEY             KS   PUBLIC

            TWITTER PICTURE OF 2.75 INCHES OF RAIN AND STILL FALLING
            IN APPROXIMATELY THE LAST HOUR.

&&

VJP
Local storm report, Jun 15, 6:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             1 N SALINA              38.83N 97.62W
06/15/2016  E1.75 INCH       SALINE             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTING GOLF BALL SIZED HAIL NEAR
            INTERSTATE 135 AND OLD HIGHWAY 40.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:34 AM CDTHeat AdvisoryICTButler, Chase, Ellsworth, Harper, Harvey, Kingman and 8 more42 hr
Jun 15, 3:07 PM CDTExcessive Heat WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more37 hr
Jun 15, 4:06 PM CDTSpecial Weather StatementICTSumner39 min
Jun 15, 4:19 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner24 min
Jun 15, 4:25 PM CDTSpecial Weather StatementICTRice50 min
Jun 15, 4:29 PM CDTSpecial Weather StatementICTSedgwick46 min
Jun 15, 4:33 PM CDTSevere Thunderstorm WarningICTSedgwick57 min
Jun 15, 4:35 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno39 min
Jun 15, 4:37 PM CDTSevere Thunderstorm WarningICTRussell68 min
Jun 15, 4:43 PM CDTSevere Thunderstorm WarningICTHarvey62 min
Jun 15, 4:51 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick19 min
Jun 15, 4:59 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick61 min
Jun 15, 5:10 PM CDTSevere Thunderstorm WarningICTEllsworth65 min
Jun 15, 5:17 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion41 min
Jun 15, 5:20 PM CDTSevere Thunderstorm WarningICTSedgwick55 min
Jun 15, 5:38 PM CDTSevere Thunderstorm WarningICTHarvey52 min
Jun 15, 5:45 PM CDTAreal Flood WarningICTHarvey, Sedgwick6 hr
Jun 15, 5:47 PM CDTSevere Thunderstorm WarningICTSaline39 min
Jun 15, 5:56 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline43 min
Jun 15, 6:03 PM CDTSpecial Weather StatementICTSedgwick42 min
Jun 15, 6:16 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
Jun 15, 6:23 PM CDTSevere Thunderstorm WarningICTHarvey67 min
Jun 15, 6:24 PM CDTSevere Thunderstorm WarningICTSaline27 min
Jun 15, 6:26 PM CDTFlash Flood WarningICTHarvey15 hr
Jun 15, 6:31 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.